Death associated with nadolol for infantile hemangioma: a case for improving safety
- View All
Nadolol is a beta-adrenergic antagonist that has been shown to be efficacious in the treatment of infantile hemangioma. It has been suggested that this drug may have fewer side effects compared with the gold standard therapy, propranolol, because it does not exhibit membrane-stabilizing effects and has little ability to cross the blood-brain barrier. However, the pharmacokinetics and safety of nadolol in infants are not well understood, potentially making this therapy dangerous. beta-adrenergic antagonist toxicity causes bradycardia, hypotension, hypoglycemia, and even death. We report a case of a 10-week-old girl who was started on nadolol for infantile hemangioma, died 7 weeks later, and was found to have an elevated postmortem cardiac blood nadolol level of 0.94 mg/L. The infant had no bowel movements for 10 days before her death, which we hypothesize contributed to nadolol toxicity. Pharmacokinetics studies show a large fraction of oral nadolol either remains in the feces unchanged or is excreted into feces via the biliary system, allowing continued absorption over time in infants who stool infrequently. Propranolol may be a safer therapy overall. Not only does it have a shorter half-life, but propranolol is hepatically metabolized and renally eliminated, allowing for less drug accumulation in healthy infants with variable stooling patterns. We suggest that if nadolol is selected for therapy, pediatricians should instruct parents to monitor their infants' bowel movements closely and encourage early intervention in the event of decreased stooling. This intervention may greatly improve the safety of nadolol in this vulnerable patient population.
Link to Article